Last year I was given a drug by a neurologist called olanzapine it was to aid me to go to sleep but it was not a sleeping tablet it was more of a mind relaxant it is given to people in high doses for bipolar disorders and schizophrenia, anyway I started taking this tablet in August of last year and in November I was told that I had diabetes, I was given metformin after that I tested my blood levels and they were in the high teens and after Christmas they started to get higher into high twenties and early thirty’s, I also have coeliac disease which is an auto immune disease the same as type 1 diabetes my gastroenterologist referred me to an endocrinologist to see if I hade type 1, well before I went to see him my levels was high and I phoned 111 and they called an ambulance, I spent a week in hospital and was given insulin and I had a blood test to determine what type of diabetes I had. So past week I saw the endocrinologist and he said I didn’t have type 1, I done some research into the tablets that was given to me and stoped takin them after a week my blood sugar level was within normal range with the help of insulin he was rather impressed, he also agree that olanzapine dose cause high blood sugars and he agreed for me to come off insulin and try Gliclazide I have had them for about a week and they are bring my sugars too low which I never have been in the 3.8 level ever so I have stopped that and just take metformin my levels are normal again, I know I should seek the doctors advice to just stop taking medicine but I feel a lot of better for it, so I suspect the diabetes was due to the tablets I was on. Sorry for the long post, it would be interesting if others have had similar problems.
Medicine induced diabetes : Last year I... - Diabetes Research...
Thank you for saying that!😀👍
I’m a type 1 and I use a fast acting and a long acting insulin for tighter control of the blood sugars. The fast acting insulin is for meals when there’s more carbs. than normal and if the blood sugars are higher. The long acting insulin is for bedtime and lasts for 24 hours.
I was on novarapid and levemir im fortunate that I had type 2 but when I was taking this medicine my blood sugar levels was in the high teens almost for 4 months when I went to hospital I was put on insulin and I stopped taking the tablet that I suspected caused the problem my blood sugars were in the normal range of 5 to 8 I asked if I could come off and he gave me some other pills that made my bloods too low so I had decided to stop them, too. So far, my bloods have been normal.
Hi I was put on the same tablet for schizophrenia and I've ended up with type 1diabetes. I was on insulin within 3 months of being diagnosed with diabetes I was on Metformin too, which had no effect on my blood glucose. I a now totally insulin dependent and struggling to get my diabetes under control since 2004.
I would have refused the tablet if I'd known what it would do, but I had no information to say it could cause diabetes.
I now struggle with my blood glucose levels on a daily basis because of it and no one has admitted that it was the tablet that caused it. They just say because of your history. It’s hard to control my diabetes.
I thought I may have type 1 diabetes my sugars was really high, the only reason I noticed was that soon after I took these tablets I was told I have diabetes a trip to the hospital I ended taking insulin I had a blood test to determine what type of diabetes I had he said possibly type 2, my sugar level was in the 30s and wouldn’t come down so after taking insulin it ended being around 5.5 i then decided to research olanzapine on the nice website and it stated that one of its side affect can increase blood sugars so o stopped taking it, I had an appointment with the endocrinologist who agreed that the tablet s could of caused the problem and he said I could come off insulin and put me on Gliclazide the problem is now the tablets are bringing my blood too low so I’m a bit reluctant to take them I’m now only on metformin my blood levels have been normal since.
I had no idea it was my meds that would cause it I had an idea I was diabetic because I was drinking a lot and very thirsty.
I'd had a blood test a week earlier,bit was just a routine blood test. It came back that my HBA1c was sky high and I couldn't bring it down.
I had ketosis in the January and was admitted to hospital on the same day where I was put on insulin. I've been on it since then 5 to 6 injections s day
It’s really annoying though if I knew what I know now I’d never of took them my driving licence was revoked for driving trucks but kept my car licence, now I’m off insulin I should be ok to reapply for it I used to inject 6 times a day hopefully you might off been misdiagnosed with type 1 and if it’s the tablet you can get off them good luck.
Think the doctor was over cautious I have coeliac disease which is also an auto immune disease and she thought that I’d might also have type 1 diabetes as they can be linked to each other, so the doctor did put my on insulin but my sugars levels were sky high and I was diagnosed with having a hypersmolar hyperglycaemia state I was initially started on insulin as my blood sugar levels were very high, now I’m not on insulin as I managed my bloods to a normal level, he gave me Gliclazide but it kept going to low so I decided that I’m better off without them and now take metformin twice a day but you are right about inducing type two which I am convinced caused my problems.
That's good but a CGM is too expensive for me over here. The Freestyle meter I am down for has a sensor you change every 14 days. You can flash read you blood glucose by holding the meter next to the sensor. It can show you your blood glucose as well as graphs, and has advance option where you set it up to tell you how much insulin to take at mealtimes
That ok, just sorry for the late reply as I fell asleep. There's loads of information on DAFNE that I picked up, but you can't find it online. You get a password to log into their website when you've graduated. On the DAFNE a hypo is under 3.5 and not under 4 and as far as I know only the DAFNE have that gideline. That's in mmoll and not in mg which I think you use in the states.
I have to wait for Wednesday morning since I don't work at the center on weekends. My part of the center is only opened Monday-Friday. I have to wait until about 10:30 am to see the instructors for the Diabetes class that the Seniors will be taking.
Glad to hear the weather and temps. are nice today. We are near 80's today for the high, too, but the sun isn't really out too much yet.
We've NHS here and I guess you'll have some kind of health insurance over there. I had schizophrenia at the age of 27 and spent many years in rehab, 18 to 20 years. In my 40s I had type 1 diabetes and I just see it as a challenge life's thrown at me. I'd rather go through the schizophrenia again than having the diabetes, mainly because I owe I can get through that. But I am not complaining about the diabetes, it's just a hard challenge life's thrown at me.
When someone's been diagnosed, it can be a shock. I had a friend who was Diabetic since she was 3 years old and she didn't take it well in her teenage years. She was diagnosed type 1. As she's gotten older, she's tried to take better care of herself and watches what she eats/what dose of insulin is needed.
For me, I'm not just diabetic. I also have epilepsy and a few other issues.
I have medical insurance, but some of the medications aren't fully covered-- or not at all.
The ICS-Diabetes Prevention Programme says post prandial blood glucose for type 2 shouldn't exceed 8.5, or 9 for type 1.
If you aim for a consistent glycaemic-load at each meal, it makes insulin dose adjustment easier.
Glycaemic load, for those who are unsure, is the glycaemic index rating of a food divided by 100 and multiplied by the available amount of carbohydrate in the food diogenes-eu.org/GI-Database...
The Perfect Health Diet asserts that the average body uses between 480 and 640 kcal per day in the form of carbohydrate, and that is the optimal to aim for, which is only half the RDA that we see on packets of cereals for example. More than this will be turned to fat by de novo lipogenesis, and the higher insulin levels necessary create problems of their own, such as visceral fat, dyslipidaemia, and hormonal miscommunication.
Gliclazide can cause diabetic hypos because it makes the pancreas release more insulin into the blood stream to help get the blood sugar into the muscles of the body where it is used for energy. However, if your blood sugars are in the normal range by using Metformin you don't need Gliclazide. I suspect the hospital put you on insulin to get your blood sugars down very quickly to prevent a diabetic coma because this can cause death very quickly if not treated.